0
RESEARCH PAPERS

Non-Gaussian Noise Effects on Reliability of Multistable Systems

[+] Author and Article Information
E. Simiu

Building and Fire Research Laboratory, National Institute of Standards and Technology, Gaithersburg, MD 20899

M. Grigoriu

Department of Civil Engineering, Cornell University, Ithaca, NY 14853

J. Offshore Mech. Arct. Eng 117(3), 166-170 (Aug 01, 1995) (5 pages) doi:10.1115/1.2827085 History: Received January 01, 1993; Revised March 28, 1995; Online December 17, 2007

Abstract

For certain types of compliant structures, the designer must consider limit states associated with the onset of fluidelastic instability. These limit states may include bifurcations from motion in a safe region of phase space to chaotic motion with exits (jumps) out of the safe region. In practice, such bifurcations occur in systems with noisy or stochastic excitations. For a wide class of dynamical systems, a fundamental connection between deterministic and stochastic chaos allows the application to stochastic systems of a necessary condition for the occurrence of chaos originally obtained by Melnikov for the deterministic case. We discuss the application of this condition to obtain probabilities that chaotic motions with jumps cannot occur in multistable systems excited by processes with tail-limited marginal distributions.

Copyright © 1995 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In